Skip to content

Women's Health

Font Size
A
A
A

When Medicine Makes Headaches Worse

Deceptive Warnings continued...

Sometimes, even following the directions on the label isn't enough. Diamond, Gallagher, and Smith all agree that you should not take any kind of painkiller for a headache more than two days a week.

However, you may notice that the warning on the bottle of aspirin, acetaminophen, or ibuprofen says that you can take the medication for up to ten days. Surely, the warning couldn't be wrong.

"That suggestion is fine for pain other than headache pain," says Gallagher. "For shoulder or knee pain or something like that, you can take the medication for a longer time.

"But headaches are totally different," Gallagher continues. "You cannot use painkillers for headaches more than two days a week or you're likely to start suffering from rebound pain."

Rebounding Risks

Diamond reports that he regularly sees patients who have seriously harmed their bodies by overusing painkillers.

When overused, aspirin irritates the digestive tract, potentially causing bleeding and peptic ulcers; it can also damage the kidneys. Acetaminophen has its own dangers, and in large enough quantities, it damages the liver -- especially when combined with alcohol. Most over-the-counter and prescription painkillers should not be used with alcohol, but that's a warning frequently ignored, Diamond says.

Sufferers of rebound headaches can gradually get to the point where they are taking staggering doses of painkillers. "We see patients who use upwards of 10 to 20 tablets per day," says Smith. "I think my all-time record holder was a guy who said he took 35 Excedrin a day. I don't know how he tolerated them."

Curing Rebound Headaches

The only way to stop rebound headaches is simple, at least in theory: Stop taking the medication that's causing them. However, it isn't easy in practice.

"During withdrawal, you can get nausea and extreme fatigue," says Diamond, "as well as severe headaches."

These symptoms usually abate within days or weeks, but full recovery is a gradual process and can take months, Gallagher says.

Gallagher also observes that the effects of the overused drug are not only physiological. "There's a psychological dependence that can develop as well," he says. "A person gets used to taking the medication in response to any headache pain or even a sensation that they think might develop into headache pain. That makes going off the drug harder."

Today on WebMD

hands on abdomen
Test your knowledge.
womans hand on abdomen
Are you ready for baby?
 
birth control pills
Learn about your options.
insomnia
Is it menopause or something else?
 
Couple with troubles
Article
Bone density illustration
VIDEO
 
Young woman being vaccinated
Slideshow
woman holding hand to ear
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Blood pressure check
Slideshow
mother and daughter talking
Evaluator
 
intimate couple
Article
puppy eating
Slideshow